0
Articles   |    
The Use of Heparin in Patients in Whom a Pulmonary Embolism is Suspected After Total Hip Arthroplasty*
R. L. LAWTON, M.D., PH.D.†; B. F. MORREY, M.D.†, ROCHESTER, MINNESOTA
View Disclosures and Other Information
Investigation performed at the Mayo Clinic, Rochester
J Bone Joint Surg Am, 1999 Aug 01;81(8):1063-72
5 Recommendations (Recommend) | 3 Comments | Saved by 3 Users Save Case

Abstract

Background: The morbidity and mortality associated with pulmonary embolism are well known, as is the benefit of the use of heparin in patients who have a pulmonary embolism. However, the patterns of heparin use as well as its undesirable effects, especially in patients who have recently had a total hip arthroplasty, have been less well studied. Thus, concern arises regarding the use of heparin in patients who have no firm evidence of a pulmonary embolism. The purpose of the current study was to track the use of heparin and associated orthopaedic complications in patients in whom a pulmonary embolism was suspected after a total hip arthroplasty.Methods: The records of 150 patients in whom a pulmonary embolism had been suspected after a total hip arthroplasty were reviewed retrospectively. The rates of individual complications (such as stroke, infection, and hematoma) and those of groups of complications (such as medical complications, orthopaedic complications, and all complications combined) were recorded and then were stratified according to the treatment (with or without heparin), the presence or absence of pulmonary embolism, and other variables.Results: Thirty-two (47 percent) of sixty-eight patients who were managed with heparin had complications compared with sixteen (20 percent) of eighty-two patients who were not thus managed (p = 0.0006). Specifically, patients who were managed with heparin were more likely to have gastrointestinal bleeding, hematological complications, a loose prosthesis, a hematoma, or an early revision arthroplasty (p < 0.05 for all). With the numbers available, the use of heparin was not found to be significantly associated with an increased risk of death, stroke, or infection at the site of the prosthesis. Interestingly, thirty-one (31 percent) of ninety-nine patients who had ventilation-perfusion scans that demonstrated normal findings or findings indicating a low probability of pulmonary embolism were given heparin before the diagnosis of a pulmonary embolism was excluded, and sixteen (52 percent) of these thirty-one had complications.Conclusions: Given this risk profile, we advise against the use of heparin before the diagnosis of pulmonary embolism is established in patients who have had a total hip arthroplasty. This recommendation is supported by algorithms, in widely read medical texts, pertaining to the use of heparin in patients in whom a pulmonary embolism is suspected.

Figures in this Article
    Sign In to Your Personal ProfileSign In To Access Full Content
    Not a Subscriber?
    Get online access for 30 days for $35
    New to JBJS?
    Sign up for a full subscription to both the print and online editions
    Register for a FREE limited account to get full access to all CME activities, to comment on public articles, or to sign up for alerts.
    Register for a FREE limited account to get full access to all CME activities
    Have a subscription to the print edition?
    Current subscribers to The Journal of Bone & Joint Surgery in either the print or quarterly DVD formats receive free online access to JBJS.org.
    Forgot your password?
    Enter your username and email address. We'll send you a reminder to the email address on record.

     
    Forgot your username or need assistance? Please contact customer service at subs@jbjs.org. If your access is provided
    by your institution, please contact you librarian or administrator for username and password information. Institutional
    administrators, to reset your institution's master username or password, please contact subs@jbjs.org

    References

    Accreditation Statement
    These activities have been planned and implemented in accordance with the Essential Areas and policies of the Accreditation Council for Continuing Medical Education (ACCME) through the joint sponsorship of the American Academy of Orthopaedic Surgeons and The Journal of Bone and Joint Surgery, Inc. The American Academy of Orthopaedic Surgeons is accredited by the ACCME to provide continuing medical education for physicians.
    CME Activities Associated with This Article
    Submit a Comment
    Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
    Comments are moderated and will appear on the site at the discretion of JBJS editorial staff.

    * = Required Field
    (if multiple authors, separate names by comma)
    Example: John Doe





    Related Content
    The Journal of Bone & Joint Surgery
    JBJS Case Connector
    Topic Collections
    Hip
    Related Audio and Videos
    PubMed Articles
    Guidelines
    Guidelines on the use and monitoring of heparin. -British Committee for Standards in Haematology | 9/25/2009
    Venous thromboembolism (VTE). -University of Michigan Health System | 7/31/2009
    Results provided by:
    PubMed
    Clinical Trials
    Readers of This Also Read...
    JBJS Jobs
    01/08/2014
    Pennsylvania - Penn State Milton S. Hershey Medical Center
    05/03/2012
    California - UCLA/OH Department of Orthopaedic Surgery